Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2003, 2:51 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 2:51 PM EDT (18:51 UTC)
- Expired
- May 10, 2003, 3:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
195
WUUS51 KRNK 101851
SVRRNK
VAC067-143-101915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 315 PM EDT.
* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF PENHOOK...MOVING EAST AT 20
MPH.
* SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
PENHOOK...
GRETNA...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3685 7926 3687 7965 3714 7967 3703 7957
3702 7946 3707 7948 3706 7940 3713 7934
3710 7928 3712 7925 3710 7923
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:22 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 10, 10:22 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1022 AM EDT SAT MAY 10 2003 FRONT HAS PUSHED WESTWARD THROUGH LYH AND DAN IN THE LAST HOUR. MILDER AIR SHOULD MIX DOWN WITH PARTIAL SUNSHINE IN THE FAR SOUTH...BUT CLOUD COVER AND CONVECTION WILL KEEP THE NORTHERN QUARTER OF THE CWA ON THE COOL SIDE. ANOTHER ACTIVE DAY NEAR THE WARM FRONT EXPECTED WITH POTENTIAL FOR SUPER CELLS ONCE AGAIN. IR INDICATING TOPS COOLING WITH NEXT CLUSTER OF STORMS ENTERING WESTERN WV ATTM AS THEY CONTINUE TO TRACK INTO AN ALREADY UNSTABLE ATMOSPHERE. WILL UP POPS IN THE NORTHERN GROUP OF WV ZONES TO LIKELY FOR THIS AFTERNOON AND WILL ALSO LOWER MAXES WITH MORE SOLID CLOUD COVER AND STORMS. POPS WILL TAPER TO CHANCE FROM NORTHWEST TO SOUTH EAST WITH LITTLE CHANGE FROM THE CURRENT FORECAST ELSEWHERE. TEMPS IN THE FAR SOUTH COULD REACH 90 WITH H8 TEMPS NEAR 18 AND WEST WINDS DOWNSLOPING. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN
Hazardous weather outlook, May 10, 4:45 AM EDT, 10 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 445 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION...ESPECIALLY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCATIONS NORTH OF THE INTERSTATE 81 AND HIGHWAY 460 CORRIDORS WILL LIKELY SEE THE BEST COVERAGE OF STORMS AS A WARM FRONT LIFTS AWAY FROM THE AREA. OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE WARNING AREA TODAY. .DAYS TWO THROUGH SEVEN... MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD AGAIN BE STRONG TO SEVERE BY LATER SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY. JH
In the hours before
Special weather statement, May 10, 11:50 AM EDT, 3 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT SAT MAY 10 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
Local storm report, May 10, 12:16 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM BUCHANAN VA WIND DAMAGE
05/09/03 BOTETOURT NUMEROUS TREES DOWN.
REPORTED BY BOTETOURT
COUNTY 911.
0425 PM VA 0.75 IN HAIL
05/09/03 SALEM REPORTED BY SALEM COUNTY
911.
0440 PM BROOKNEAL VA 1.00 IN HAIL
05/09/03 CAMPBELL REPORTED BY THE POLICE
DEPARTMENT.
0500 PM HUDDLESTON VA WIND DAMAGE
05/09/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY BEDFORD
COUNTY 911.
0545 PM TURBEVILLE VA WIND DAMAGE
05/09/03 HALIFAX NUMEROUS TREES DOWN.
REPORTED BY HALIFAX
COUNTY 911.
1155 PM NATHALIE VA 1.00 IN HAIL
05/09/03 HALIFAX REPORTED BY HALIFAX
COUNTY 911.Special weather statement, May 10, 1:30 PM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT MAY 10 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE BLUE RIDGE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 21 min |
| May 9, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 32 min |
| May 9, 10:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 46 min |
| May 9, 11:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 46 min |
| May 9, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 45 min |
| May 10, 12:28 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 32 min |
| May 10, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 31 min |
| May 10, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 36 min |
| May 10, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
| May 10, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 37 min |
| May 10, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 10, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| May 10, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 30 min |
| May 10, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 48 min |
| May 10, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 11 min |
| May 10, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 49 min |
| May 10, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 32 min |
| May 10, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.